Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Gaussian polynomials and invertibility

Author: Thomas G. Lucas
Journal: Proc. Amer. Math. Soc. 133 (2005), 1881-1886
MSC (2000): Primary 13A15, 13B25
Published electronically: February 24, 2005
MathSciNet review: 2137851
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The content of a polynomial $f$ over a commutative ring $R$ is the ideal $c(f)$ of $R$ generated by the coefficients of $f$. If $c(fg)=c(f)c(g)$ for each polynomial $g\in R[x]$, then $f$ is said to be Gaussian. If $c(f)$ is an invertible ideal of $R$, then $f$ is Gaussian. An open question has been whether the converse holds for a polynomial whose content is a regular ideal of $R$. The main theorem shows slightly more than this; namely, if $c(f)$ has no nonzero annihilators, then $c(f)Hom_R(c(f),R)=R$.

References [Enhancements On Off] (What's this?)

  • [A] D.D. Anderson, Some remarks on the ring $R(X)$, Comment. Math. Univ. St. Pauli 26 (1977), 137-140. MR 0476720 (57:16279)
  • [AAM] D.D. Anderson, D.F. Anderson and R. Markanda, The rings $R(X)$ and $R\langle X\rangle$, J. Algebra 95 (1985), 96-115. MR 0797658 (86k:13020)
  • [AK] D.D. Anderson and B.G. Kang, Content formulas for polynomials and power series and complete integral closure, J. Algebra 181 (1996), 82-94. MR 1382027 (97c:13014)
  • [CG] A. Corso and S. Glaz, Gaussian ideals and the Dedekind-Mertens lemma, in Geometric and combinatorial aspects of commutative algebra (Messina, 1999), 131-143, Lecture Notes in Pure and Appl. Math., 212, Dekker, New York, 2001. MR 1824223 (2002b:13015)
  • [ES] P. Eakin and A. Sathaye, Prestable ideals, J. Algebra 41 (1976), 439-454. MR 0419428 (54:7449)
  • [G] R. Gilmer, Multiplicative Ideal Theory, Queen's Papers in Pure and Applied Mathematics, 90, Queen's University Press, Kingston, 1992. MR 1204267 (93j:13001)
  • [GH] R. Gilmer and J. Hoffman, A characterization of Prüfer domains in terms of polynomials, Pacific J. Math. 60 (1975), 81-85. MR 0412175 (54:302)
  • [GV] S. Glaz and W. Vasconcelos, The content of Gaussian polynomials, J. Algebra 202 (1998), 1-9. MR 1614237 (99c:13003)
  • [HH1] W. Heinzer and C. Huneke, Gaussian polynomials and content ideals, Proc. Amer. Math. Soc. 125 (1997), 739-745.MR 1401742 (97e:13015)
  • [HH2] W. Heinzer and C. Huneke, The Dedekind-Mertens lemma and the contents of polynomials, Proc. Amer. Math. Soc. 126 (1998), 1305-1309. MR 1425124 (98j:13003)
  • [H] J. Huckaba, Commutative rings with zero divisors, Dekker, New York, 1988. MR 0938741 (89e:13001)
  • [La] J. Lambek, Lectures on rings and modules, Chelsea, New York, 1986. MR 0419493 (54:7514)
  • [Li] J. Lipman, Stable ideals and Arf rings, Amer. J. Math. 93 (1971), 649-685. MR 0282969 (44:203)
  • [LR] K.A. Loper and M. Roitman, The content of a Gaussian polynomial is invertible, Proc. Amer. Math. Soc. 133 (2005), 1267-1271.
  • [Lu1] T. Lucas, Some results on Prüfer rings, Pacific J. Math. 124 (1986), 333-343. MR 0856167 (87j:13023)
  • [Lu2] T. Lucas, Strong Prüfer rings and the ring of finite fractions, J. Pure Appl. Algebra 84 (1993), 59-71.MR 1195418 (93k:13026)
  • [T1] H. Tsang, Gauss' lemma, dissertation, University of Chicago, Chicago, 1965.
  • [T2] H.T. Tang, Gauss' lemma, Proc. Amer. Math. Soc. 35 (1972), 372-376. MR 0302638 (46:1782)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13A15, 13B25

Retrieve articles in all journals with MSC (2000): 13A15, 13B25

Additional Information

Thomas G. Lucas
Affiliation: Department of Mathematics and Statistics, University of North Carolina Charlotte, Charlotte, North Carolina 28223

Keywords: Gaussian polynomial, content, $Q_0$-invertible
Received by editor(s): November 3, 2003
Published electronically: February 24, 2005
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society